Jump to content
CrazyBoards.org

randomly unable to swallow a pill


Recommended Posts

So this probably isn't a side effect, but I thought there was a small possibility that it might be and because it's medication related, it seemed to fit more here than in the general catch-all forum.

Just trying to see if anyone's experienced this and has any ideas.  In short, I take somewhere around 8 pills in the morning and 8 pills in the evening (many are multiples of the same drug).  I usually swallow them all at once without any problem.  However, every now and then and with no pattern that I can come up with, I can't convince my throat to swallow one of the eight.  The other seven go down fine without issue--it's not like I completely lose the ability to take a pill.  But that one darn thing just won't go down.

There's no consistency with respect to morning versus evening, type of pill (capsule versus tablet, etc.), size of pill, or anything that I can come up with.  And it's unfortunately not like I fail to get it down with the massive chunk and then swallow it easily on round 2.  It can take me as many as five or six tries to get that isolated pill down after initially failing to do so.  And at least one time that I remember, I completely gave up the darn thing (it was a medication I could afford to do that with).

I'm asking because - 1) it seems weird; 2) it's annoying and frustrating; and 3) really, some of these medications taste dreadful if you don't swallow them quickly and they get wet.  I don't know which ones do versus which ones don't (not that it really matters, since there's no pattern).  But I can't take any medication that's ODT (even when it would be really beneficial, like something like zofran) and I can't handle the majority of liquid medications either b/c of a stomach that tends to reject things, so I'd rather not essentially create an ODT medication. 

It's not a big deal, but because of those reasons, it's at least worth exploring.  The only other fact that seems to have a slight chance of being relevant is that when I was younger, I had to be taught how to suck through a straw and had to get some speech therapy because my oral-motor skills were abysmal.  I don't think those are relevant, but I figured I'd throw in anything that might be.

Thanks!

Link to comment
Share on other sites

I'm not sure if this is the same thing, but occasionally I will start gagging and retching, it's usually the lithium, the lightweight capsules at the back of my mouth does me in. Can't figure out a pattern, it just happens, I otherwise feel fine. I have to admit, a couple of times I had to forego one because I felt like I would puke. 

I do find if I think it may happen, to chew a bit of food and swallow it with that. It helps.

Link to comment
Share on other sites

It happens to me occasionally, maybe 2-3 times per month. The giant 200 mg lamotrigine tablet does me in. It gets stuck in my throat. And the tablet is like compacted powder so as soon as it gets wet, it disolves which is good I suppose because it means I won't be choking to death, but you're right, the taste is awful.

I also have trouble with my smallest tablet - Ritalin. They are tiny and thin discs - like cake sprinkles. Well, sometimes it gets stuck on the roof of my mouth and I cannot swallow it to save my life. And if it gets stuck far enough back then I start gagging. Not good.

Link to comment
Share on other sites

I have found I am more likely to gag on capsules than pills. Taste is a huge issue. Drinking milk instead of water helps. Also, orientation is a big factor. I want all the capsules and any capsule-shaped pills to be pointed long-ways into my mouth when I transfer from my hand to my tongue. 

Lastly, definitely once I start to gag on a pill it is super hard to actually swallow it. I think the anxiety gets in the way of the mechanics. If I think, at all, about what I'm doing, I have trouble. Better to just operate on auto pilot. I haven't figured out how to reset the auto pilot once I gag though.

Link to comment
Share on other sites

Thank you all--yes that was exactly what I was talking about (not that I'm happy it happens to you also).  The milk or food part is interesting--I had forgotten that an ex-girlfriend suggest swallowing anything that might have a bad taste with juice or Gatorade because it can help you ignore the taste.  (Same thing with the icky stuff they give you before a colonoscopy but that's a whole different world of nauseous.)

it is definitely true that if I've gotten to the gagging or spitting it back up point, it's insanely difficult to then get it to go down.  Sometimes I can get it if I leave it alone and come back to it, but I can only do that on prescriptions where I have extra pills I can sacrifice.

Link to comment
Share on other sites

Yes ... sometimes a pill just gets stuck in the throat, or against the roof of the mouth, and after that it's a nightmare trying to get it down. It may start disintegrating in your mouth, or making you gag, and then as you get more anxious and try harder to swallow it, the harder it becomes.

I always have to swallow pills in a very particular way. Like Geek, pills have to be pointed long-ways into my mouth, and I have to place the pills right at the back of my tongue. Then I take a large mouthful of water and move my mouth so that the pills float up or at least un-stick from my tongue, and then I can swallow it. It hasn't happened in a long time but I have thrown up from pills disintegrating in my mouth before.

Does it help if you try taking them one by one -- or, if, say, you could take the morning pills in two lots, with something small to eat in between? I can see how that could be annoying and time-consuming, though.

Taking them with juice or milk can also definitely be helpful. Just not hot drinks (make some pills disintegrate faster) or fizzy ones (harder to get down)

Link to comment
Share on other sites

What if you just mix all the pills together and try taking them at once ... your throat wouldn't know what was going down and when.  Just a thought.  I do it every day and it works for me, but only if after I take them all, there is some type of food I have to immediately swallow.

I'm with jt on the lamotrigine tablet ... I had to switch to the ODT kind because I couldn't get the pill down and eventually refused to take it. I told my pdoc whe I stopped taking it, and he got me the ODT kind right away for me. 

I know ODT doesn't work for OP, just relating to what others have said, in addition to a suggestion (above).

Also, do you have a coffee grinder?  If so, can you get all your pills (except the capsules) in to a fine powder?  Then you could take that powder and mix it in with applesauce or something similar?  That might help.

Link to comment
Share on other sites

  • 5 weeks later...

I'm terrible with swallowing my medicine sometimes.  I especially have trouble with the plastic prozac capsule because it tastes like burnt rubber and sticks to my mouth.   Taking it with milk or even chocolate milk helps tremendously.  Sometimes instead of putting the pill on my tung I gently bite down on it with my front teeth so i don't have to taste it and then raise the glass to my mouth and finally push it all the way down with a big gulp of milk.  There's been many times that I've gagged until i've thrown up.  Remarkably the only things in the spit up are my pills with a bit of liquid.  Usually if that happens I wait at least and hour to try again with fresh pills.  

Link to comment
Share on other sites

Deep throat them. I also line them up, and take a big swallow of water, but then I deep throat them. With the water and pill/s in your mouth, tilt your chin up towards the ceiling, as far as you can go (no need to strain). There is a straight line from your mouth to your stomach, instead of the kink that is there when your head is in its normal position. If you don't have to get it over that kink, it is a lot easier.

I couldn't find an explanation that wasn't explicit.

Link to comment
Share on other sites

The only thing I don't like (aside from taking meds) for me that happens sometimes is when taking meds, that while taking them, one or 2 pills gets stuck to the back of my throat as the rest are going down.  Whether it is a capsule or it is a powder-like pill, I'll gag and cough, but as long as I have a lot to drink and a bite of food afterwards I do ok.

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...